Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 173, NWS Goodland, KS

June 9, 2016Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2016, 7:32 PM CDT for Decatur County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2016, 7:32 PM CDT (00:32 UTC)
Expired
Jun 9, 2016, 8:11 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Decatur County, KS

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2967 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KGLD 100032
SVRGLD
KSC039-100130-
/O.NEW.KGLD.SV.W.0173.160610T0032Z-160610T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM CDT THU JUN 9 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DECATUR COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 830 PM CDT

* AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF OBERLIN...MOVING NORTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OBERLIN...NORCATUR...JENNINGS AND KANONA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3966 10032 3975 10058 3999 10050 3999 10019
      3987 10018 3975 10018
TIME...MOT...LOC 0031Z 205DEG 6KT 3978 10044 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
702 
WWUS53 KGLD 100111
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM CDT THU JUN 9 2016

KSC039-100121-
/O.CAN.KGLD.SV.W.0173.000000T0000Z-160610T0130Z/
DECATUR KS-
811 PM CDT THU JUN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DECATUR COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3966 10032 3975 10058 3999 10050 3999 10019
      3987 10018 3975 10018
TIME...MOT...LOC 0106Z 205DEG 6KT 3984 10040 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:31 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 9, 6:31 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
531 PM MDT THU JUN 9 2016

.SHORT TERM...(This evening through Friday)
Issued at 201 PM MDT Thu Jun 9 2016

Early afternoon WV satellite imagery and RAP analysis shows upper
level ridging across the SW US. A shortwave trough is currently
centered over western KS with a weaker shortwave rotating over
eastern KS. At the surface a surface trough is approximately along
the CO/KS border extending into SW Nebraska, with SW flow across SW
Kansas into south central Nebraska.

This afternoon-evening: with forcing associated with shortwave
trough lingering potential exists for thunderstorm development.
Main CAPE axis is associated with moist surface layer in SW flow
with marginal CAPE values expected across our southeast. ML CIN is
in the process of weakening, so initiation s0ouc take place in region
of weak convergence. LCLs/LFCs are high with a high melting layer
associated with warm/dry adiabatic layer through approximately
700mb. Above this there is limited moisture advection. Drier and
more subsident air mass is in our northwest lowering confidence in
initiation in all but our NW Kansas counties where strongest precip
signal is in place. Due to the dry nature of the soundings coverage
should remain isolated to widely scattered. Main axis of forcing
transitions east this evening, and loss of daytime
heating/stabilization of the boundary layer should lead to any
lingering activity diminishing after sunset.

Due to the high bases, deep melting layer, and marginal CAPE values
in our CWA, confidence in severe hail is lower. On the other hand
DCAPE values in the 1500 J/KG range, and Inverted V soundings raises
concern for microburst potential.

Friday: H5 ridge will be centered roughly across our western CWA,
with large scale subsidence and an even drier air mass limiting any
thunderstorm potential. Bigger story will be the hot air mass in
place, with mean H85 temps at 30-31C range. Warmer guidance is even
higher. Warmest layer is actually in the 925mb layer with some
guidance showing temps around 37C (98F). With even minor bias
corrections the mean/consensus guidance shows highs in the upper
90s, and it is certainly possible for some locations to reach the
low 100s.

.LONG TERM...(Friday night through Thursday)
Issued at 247 PM MDT Thu Jun 9 2016

Friday through Saturday remain hot and dry with the upper ridge
moving into place over the central United States and southerly
flow at the surface.
On Sunday, the upper ridge axis pushes east with a short wave
trough aloft lifting out across the central high plains ahead of
the main upper trough that starts progressing eastward into the
southwestern U.S. A surface trough also associated with the upper
wave moves east across the forecast area with a weak cold front to
follow overnight Sunday night. Temperatures on Monday will cool
somewhat, but will remain slightly above normal with highs in the
middle to upper 80s. The best chance of precipitation will be
Monday evening through Tuesday as the low over the southwest U.S.
lifts out across the Rockies and Central High Plains as an open
wave with another surface trough/front expected to move across the
forecast area. Temperatures on Tuesday will be slightly cooler on
Tuesday as a result.

Wednesday and into Thursday look dry and hot again as short wave
ridging replaces the trough aloft with high pressure also
generally in place across the central U.S.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 531 PM MDT Thu Jun 9 2016

VFR conditions anticipated at both sites over the next 24 hours.
Very dry air across the region will negate any threat for fog or
stratus. Near-term aviation concern is the chance for storms this
evening near KMCK. Decided to mention VCTS for the next 2 hours
due to storm development near the Kansas/Nebraska border. With
regards to LLWS tonight, latest guidance from the RAP indicates
the low level jet should be further east. Therefore, didn't feel
confident enough to keep mention of LLWS at KMCK at this time.
Will continue to monitor this potential hazard.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...RRH
Hazardous weather outlook, Jun 9, 10:47 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
947 AM MDT THU JUN 9 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101600-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
947 AM MDT THU JUN 9 2016 /1047 AM CDT THU JUN 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
OVER PARTS OF NORTHWEST KANSAS...WITH BETTER COVERAGE ALONG AND
SOUTH OF A LINE FROM HILL CITY TO TRIBUNE. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS IN EXCESS OF
60 MPH THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT)
THROUGH THIS EVENING.

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.